Alert archive / Nebraska / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 13, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Apr 16, 2024, 7:30 AM CDT for Butler County, Seward County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2024, 7:30 AM CDT (12:30 UTC)
- Expired
- Apr 16, 2024, 8:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Butler County, NE, Seward County, NE
The radar
The Omaha radar (KOAX), 71 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 2:14 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 852 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1959 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 6:30 AM CDT, 1 hour earlier. Its key messages:
- A Tornado Watch is in effect for portions of southeast Nebraska this morning until 8 AM.
- A low pressure system will bring severe storms through this morning moving, with a second round of storms possible this afternoon.
- Much cooler temperatures work their way into the region beginning Wednesday and are expected to last through the weekend.
Area forecast discussion, Apr 16, 6:30 AM CDT, 1 hour before
Area Forecast Discussion National Weather Service Omaha/Valley NE 630 AM CDT Tue Apr 16 2024 .KEY MESSAGES... - A Tornado Watch is in effect for portions of southeast Nebraska this morning until 8 AM. - A low pressure system will bring severe storms through this morning moving, with a second round of storms possible this afternoon. - Much cooler temperatures work their way into the region beginning Wednesday and are expected to last through the weekend. && .DISCUSSION... Issued at 225 AM CDT Tue Apr 16 2024 The warm front has lifted north and is draped across northeast Nebraska causing storms to train across this area which is leading to flash flooding concerns. Some areas could see rainfall in excess of 2 inches in northeast Nebraska. Elsewhere, we're seeing a bit of a lull as we wait for the dry line to arrive. You can see these storms currently across central Nebraska and north-central Kansas. There is a much greater amount of shear out ahead of these storms which has allowed a QLCS to develop along the dry line with a distinct bowing feature suggesting a damaging wind threat as well as tornado threat. We have just issued a tornado watch for some of our southeastern Nebraska counties, which may need to be expanded eastward later this morning depending on how well the QLCS is able to hold together as it moves into southeast Nebraska. Hi-resolution models show that it may weaken as it approaches the Missouri river, then re-intensifying as it moves into Iowa after sunrise. Shear profiles may be able to hold this line together, though. This line of storms should exit our southwestern Iowa counties by mid-morning, leaving us right under the surface low for the afternoon. We get hit by the cold front during the afternoon which will bring another potential round of thunderstorms, though they will be more elevated in nature, but could bring more of a wind threat. We will need to watch closely for the potential for a wake low during the afternoon and evening, where we could see wind gusts of around 45 to 55 mph mix down to the surface on the back side of the low. We'll have 50 to 60 kt winds right off the surface at around 1 km with unidirectional winds out of the northwest. The low exits our area by Wednesday with more zonal flow setting up across the central CONUS for midweek. With a broad trough in place across the Northern Plains, temperatures will trend down going toward the end of the week. A shortwave will bring another chance for showers and thunderstorms Wednesday night into Thursday, but we don't anticipate anything severe with this system as it's more of a deformation band on the northern fringe of a low that stays to our south. We stay mostly dry and cool through the weekend under this zonal flow regime with the next big trough coming through Sunday night into Monday. This won't bring us any precip, but it does bring back warmer temperatures going into next week as ridging builds up behind it. && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 623 AM CDT Tue Apr 16 2024 Storms are moving north-northeast across eastern Nebraska this morning. The back edge will move out of KLNK by 13Z, and out of KOFK and KOMA by 16Z, with VFR conditions expected through midday. Winds will be shifting to southwesterly. During the afternoon, we'll see another line of showers, possibly thunderstorms, develop, with fairly high cigs around 8000 ft or so. We'll see winds shift to westerly behind these showers or thunderstorms. This evening, models trend higher in probability of MVFR cigs developing between 03-06Z as winds turn northwesterly and become fairly strong, gusting to 30 to 35 kt. Cigs could sink as low as 1500 feet. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...McCoy AVIATION...McCoy
Hazardous weather outlook, Apr 16, 3:11 AM CDT, 4 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 311 AM CDT Tue Apr 16 2024 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-162215- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 311 AM CDT Tue Apr 16 2024 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Today and Tonight A round of strong to severe thunderstorms will move across the area this morning. Damaging winds, hail as large as quarters, and tornadoes will all be possible. Another line of storms will move through this afternoon, with low potential for strong winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible tonight and early Tuesday.
In the hours before
Local storm report, Apr 16, 6:42 AM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
642 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 AM Tstm Wnd Gst 8 SSW Dodge 41.62N 96.94W
04/16/2024 M60 MPH Colfax NE Public
Measured on personal weather station during
the time between 545 and 600 AM. Time
estimated based on radar.
&&
BLBLocal storm report, Apr 16, 6:45 AM CDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
645 AM CDT Tue Apr 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 AM Tstm Wnd Gst 5 S Howells 41.65N 97.01W
04/16/2024 M70 MPH Colfax NE Public
Personal weather station reported a 70 mph
wind gust between 555 and 600 AM. Time
estimated based on radar.
&&
BLBThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 11:15 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Cedar, Knox, Pierce | 45 min |
| Apr 15, 11:23 PM CDT | Severe Thunderstorm Warning | OAX | Antelope, Knox | 36 min |
| Apr 16, 1:21 AM CDT | Flash Flood Warning | OAX | Cuming, Thurston, Wayne | 3 hr |
| Apr 16, 3:47 AM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline, Seward | 43 min |
| Apr 16, 4:17 AM CDT | Severe Thunderstorm Warning | OAX | Antelope, Boone, Knox, Madison, Pierce | 43 min |
| Apr 16, 4:24 AM CDT | Severe Thunderstorm Warning | OAX | Boone, Madison, Platte | 33 min |
| Apr 16, 4:25 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saline, Saunders, Seward | 50 min |
| Apr 16, 5:09 AM CDT | Areal Flood Advisory | OAX | Lancaster | 3 hr |
| Apr 16, 5:10 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saunders, Seward | 38 min |
| Apr 16, 5:27 AM CDT | Tornado Warning | OAX | Butler, Saunders, Seward | 18 min |
| Apr 16, 5:41 AM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Dodge, Saunders | 19 min |
| Apr 16, 6:03 AM CDT | Flash Flood Warning | OAX | Cuming, Thurston, Wayne | 5 hr |
| Apr 16, 6:04 AM CDT | Severe Thunderstorm Warning | OAX | Johnson, Nemaha, Pawnee, Richardson | 15 min |
| Apr 16, 6:24 AM CDT | Areal Flood Advisory | OAX | Madison, Pierce, Platte, Stanton, Wayne | 4 hr |
| Apr 16, 8:35 AM CDT | Areal Flood Advisory | OAX | Platte | 3 hr |
| Apr 16, 8:39 AM CDT | Tornado Warning | OAX | Stanton | 14 min |
| Apr 16, 10:10 AM CDT | Areal Flood Advisory | OAX | Cedar, Colfax, Platte, Stanton, Wayne | 5 hr |
| Apr 16, 11:19 AM CDT | Areal Flood Advisory | OAX | Butler, Cedar, Colfax, Madison, Pierce, Platte and 2 more | 4 hr |
| Apr 16, 11:29 AM CDT | Severe Thunderstorm Warning | OAX | Colfax, Stanton | 31 min |
| Apr 16, 11:31 AM CDT | Flash Flood Warning | OAX | Madison, Stanton, Wayne | 5 hr |
| Apr 16, 11:36 AM CDT | Tornado Warning | OAX | Platte | 24 min |
| Apr 16, 11:58 AM CDT | Tornado Warning | OAX | Madison, Platte | 19 min |
| Apr 16, 12:27 PM CDT | Flash Flood Warning | OAX | Cedar, Wayne | 4 hr |
| Apr 16, 12:29 PM CDT | Tornado Warning | OAX | Platte | 19 min |
| Apr 16, 12:41 PM CDT | Areal Flood Advisory | OAX | Antelope, Boone, Madison, Pierce, Platte | 3 hr |
| Apr 16, 1:07 PM CDT | Tornado Warning | OAX | Colfax, Stanton | 25 min |
| Apr 16, 1:20 PM CDT | Tornado Warning | OAX | Colfax, Stanton | 12 min |
| Apr 16, 1:44 PM CDT | Tornado Warning | OAX | Colfax, Cuming, Dodge | 22 min |
| Apr 16, 2:18 PM CDT | Special Weather Statement | OAX | Douglas | 27 min |
| Apr 16, 4:52 PM CDT | Areal Flood Advisory | OAX | Cedar, Wayne | 3 hr |
| Apr 16, 4:52 PM CDT | Areal Flood Advisory | OAX | Madison, Stanton, Wayne | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.